3,4-Methylenedioxymethamphetamine- and 8-hydroxy-2-di-n-propylamino-tetralin-induced hypothermia: role and location of 5-hydroxytryptamine 1A receptors.J Pharmacol Exp Ther. 2007 Nov; 323(2):477-87.JP
The popular drug of abuse 3,4-methylenedioxymethamphetamine (MDMA) has complex interactions with thermoregulatory systems, resulting in either hyperthermia or hypothermia. MDMA induces hypothermia when given to animals housed at a low ambient temperature. In this study we report that MDMA (7.5 mg/kg i.p.) given at normal ambient temperatures of 24 to 25 degrees C caused, in conscious freely moving rats, hypothermia (mean decrease from baseline of 1.1 +/- 0.06 degrees C at 40 min). Pretreating animals with a 0.5 mg/kg i.p. dose of the 5-hydroxytryptamine 1A (5-HT(1A)) antagonist N-[2-[4-(2-methoxyphenyl)-1-piperazinyl]ethyl]-N-2-pyridinylcyclohexanecarboxamide (WAY 100635) not only prevented MDMA-induced hypothermia, but resulted in the development of hyperthermia (mean temperature increase from baseline of 0.74 +/- 0.2 degrees C at 120 min). After treatment with WAY 100635, MDMA also elicited an enhanced tachycardia (mean increases in heart rate from baseline of 110 +/- 16 beats/min at 90 min). To identify the location of 5-HT(1A) receptors responsible for hypothermia induced by MDMA, we first investigated the role of 5-HT(1A) receptors in the rostral raphe pallidus (rRP) in decreases in temperature evoked by the known 5-HT(1A) agonist 8-hydroxy-2-di-n-propylamino-tetralin (DPAT). Microinjections of 0.5 nmol of WAY 100635 into the rRP significantly attenuated DPAT (0.2 mg/kg i.p.)-elicited hypothermia. In parallel experiments, we found that microinjections of WAY 100635 into the rRP, while significantly augmenting MDMA-mediated tachycardia, did not alter body temperature. These results demonstrate that although hypothermia mediated by both MDMA and DPAT shares a common dependence on the activation of 5-HT(1A) receptors, the location of these receptors is different for each drug.